December 17, 2014
Study Warns of Increased Hypoglycemia RiskMontreal—With all of the other apprehensions about opioid pain-relievers, researchers now have added an additional concern for the drug tramadol: an increased risk of hospitalization for hypoglycemia.
With Tramadol Therapy
The authors warn that the condition caused by low blood sugar could be potentially fatal, according to the report published online by JAMA Internal Medicine.
Because of increasing use of tramadol hydrochloride, a relatively weak pain reliever, the study led by researchers from Jewish General Hospital in Montreal compared tramadol to codeine to determine if it was associated with an increased risk of hypoglycemia severe enough to send patients to the hospital.
For the study, the authors analyzed a United Kingdom database of all patients newly treated with tramadol or codeine for noncancer pain between 1998 and 2012. The study included 334,034 patients—28,100 new users of tramadol and 305,924 new users of codeine. Of those patients, 1,105 were hospitalized for hypoglycemia—112 fatal—during an average follow-up of 5 years.
Results indicated that, compared with codeine, tramadol use was associated with an increased risk of hospitalization for hypoglycemia (OR, 1.52 [95% CI, 1.09-2.10]), particularly elevated in the first 30 days of use (OR, 2.61 [95% CI, 1.61-4.23]). This 30-day increased risk was confirmed in the cohort (HR, 3.60 [95% CI, 1.56-8.34]) and case-crossover analyses (OR, 3.80 [95% CI, 2.64-5.47]).
“Although rare, tramadol-induced hypoglycemia is a potentially fatal adverse event. The clinical significance of these novel findings requires additional investigation,” the study concludes.
A related commentary from Lewis S. Nelson, MD of the New York University School of Medicine in New York and David N. Juurlink, MD, of the Sunnybrook Health Sciences Centre in Toronto, suggests that the risks of tramadol could be less predictable than conventional full opioid agonists when used in properly selected patients at appropriate doses.
“If we replace conventional opioids with tramadol, as some guidelines have suggested, we may be left with more unintended consequences of the opioid epidemic to worry about,” Nelson and Juurlink write.
“The increased prescribing of tramadol most likely reflects aggressive marketing coupled with the perception that it is a safe analgesic not prone to abuse,” according to the commentators. “Whereas the drug’s analgesic effects are at best moderate, its toxic effects are dangerous and merit respect, particularly when doses are escalated. Seizures, serotonin syndrome, drug interactions, and opioid-related adverse effects (including addiction, respiratory depression, and death) are now joined by the potential risk of hypoglycemia. Because hypoglycemia can be life threatening, clinicians should remain vigilant for this potential complication of tramadol use, in patients taking the drug as directed, as well as those who abuse it.”
Nelson and Juurlink said tramadol therapy shouldn’t necessarily be avoided in patients receiving hypoglycemic drugs but “given the drug’s limited benefit and unpredictable pharmacological properties, it should be handled at least as carefully in these patients as in others.”
|U.S. Pharmacist Social Connect